Alert archive / Indiana / Winter Storm Watches in 2012
Winter Storm Watch 2, NWS Northern Indiana
NWS Northern Indiana issued this winter storm watch at Feb 22, 2012, 10:00 PM EST for 5 counties in Indiana; 4 counties in Michigan. It took effect at Feb 23, 2012, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 22, 2012, 10:00 PM EST (03:00 UTC)
- In effect from
- Feb 23, 2012, 7:00 PM EST
- Expired
- Feb 23, 2012, 4:10 PM EST
- In force
- Issued by
- NWS Northern Indiana
Counties Elkhart County, IN, LaGrange County, IN, Marshall County, IN, Starke County, IN, Steuben County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 37 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
246 WWUS43 KIWX 230300 WSWIWX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1000 PM EST WED FEB 22 2012 ...POTENTIAL HEAVY SNOW EVENT THURSDAY AFTERNOON THROUGH THURSDAY NIGHT... .A DEVELOPING STORM SYSTEM WILL MOVE ACROSS THE GREAT PLAINS AND INTO THE WESTERN GREAT LAKES REGION THURSDAY EVENING. THIS SYSTEM WILL SPREAD PRECIPITATION INTO NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN THURSDAY AFTERNOON...AND INTO NORTHWEST OHIO BY THURSDAY EVENING. THE EXACT TRACK AND STRENGTH OF THIS STORM SYSTEM WILL HAVE SIGNIFICANT BEARING AS TO THE PRECIPITATION TYPE AND AMOUNTS. THERE IS THE POTENTIAL FOR 6 INCHES OR MORE TOTAL SNOWFALL WITH THIS SYSTEM...ESPECIALLY ALONG AND NORTH OF THE INDIANA TOLL ROAD. THE BULK OF THE PRECIPITATION WILL GENERALLY FALL WITHIN A 12 HOUR PERIOD...EXCEPT FOR SOME LAKE EFFECT SNOWFALL REMAINING DOWNWIND OF LAKE MICHIGAN INTO EARLY FRIDAY MORNING. THERE IS ALSO THE POTENTIAL...ESPECIALLY ALONG THE SOUTHERN FRINGE OF THE WINTER STORM WATCH AREA...FOR A LARGE PART OF THE PRECIPITATION TO FALL AS A MIXTURE OF RAIN AND SNOW...WHICH WOULD GREATLY LIMIT TOTAL SNOWFALL AMOUNTS. KEEP ABREAST OF THE LATEST INFORMATION REGARDING THIS POTENTIAL WINTER STORM VIA LOCAL MEDIA...NOAA WEATHER RADIO OR ONLINE AT WEATHER.GOV/IWX. INZ003>007-012-014-MIZ077>081-231100- /O.NEW.KIWX.WS.A.0002.120223T2100Z-120224T1200Z/ LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-STARKE-MARSHALL- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN... NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT... KNOX...NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER... NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC... CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON... MENDON...COLDWATER...BRONSON...HILLSDALE...LITCHFIELD... JONESVILLE 1000 PM EST WED FEB 22 2012 /900 PM CST WED FEB 22 2012/ ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING. HAZARDOUS WEATHER... * POTENTIAL FOR 6 INCHES OR MORE OF HEAVY WET SNOW. * UNCERTAINTY REMAINS WITH RESPECT TO PRECIPITATION TYPE...INTENSITY AND TOTAL AMOUNTS. IMPACTS... * POTENTIALLY DIFFICULT DRIVING CONDITIONS. * POTENTIALLY SLOW AND DANGEROUS THURSDAY EVENING COMMUTE...POSSIBLE IMPACT TO THE FRIDAY MORNING COMMUTE AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
3 follow-up statements
957 WWUS43 KIWX 230910 WSWIWX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 410 AM EST THU FEB 23 2012 ...POTENTIAL FOR HEAVY WET SNOW TONIGHT INTO FRIDAY MORNING ACROSS FAR NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN... .A DEVELOPING STORM SYSTEM WILL MOVE ACROSS THE GREAT PLAINS AND INTO THE WESTERN GREAT LAKES REGION TONIGHT. THIS SYSTEM WILL SPREAD PRECIPITATION INTO NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN THIS AFTERNOON INTO EARLY THIS EVENING. THE EXACT TRACK AND STRENGTH OF THIS STORM SYSTEM WILL HAVE SIGNIFICANT BEARING AS TO THE PRECIPITATION TYPE AND AMOUNTS. THERE IS THE POTENTIAL FOR 6 INCHES OR MORE OF TOTAL SNOWFALL WITH THIS SYSTEM...ESPECIALLY ALONG AND NORTH OF THE INDIANA TOLL ROAD. THE BULK OF THE PRECIPITATION WILL GENERALLY FALL WITHIN A 12 HOUR PERIOD...EXCEPT FOR SOME LAKE EFFECT SNOWFALL REMAINING DOWNWIND OF LAKE MICHIGAN INTO EARLY FRIDAY MORNING. THERE IS ALSO THE POTENTIAL...ESPECIALLY ALONG THE SOUTHERN FRINGE OF THE WINTER STORM WATCH AREA...FOR A LARGE PART OF THE PRECIPITATION TO FALL AS A MIXTURE OF RAIN AND SNOW...WHICH WOULD GREATLY LIMIT TOTAL SNOWFALL AMOUNTS. KEEP ABREAST OF THE LATEST INFORMATION REGARDING THIS POTENTIAL WINTER STORM VIA LOCAL MEDIA...NOAA WEATHER RADIO OR ONLINE AT WEATHER.GOV/IWX. INZ003>007-012-014-MIZ077>081-231715- /O.EXT.KIWX.WS.A.0002.120224T0000Z-120224T1500Z/ LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-STARKE-MARSHALL- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN... NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT... KNOX...NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER... NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC... CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON... MENDON...COLDWATER...BRONSON...HILLSDALE...LITCHFIELD... JONESVILLE 410 AM EST THU FEB 23 2012 /310 AM CST THU FEB 23 2012/ ...WINTER STORM WATCH NOW IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING... THE WINTER STORM WATCH IS NOW IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING. HAZARDOUS WEATHER... * TIMING...A MIXTURE OF RAIN AND SNOW IS EXPECTED TO DEVELOP THIS AFTERNOON...LIKELY CHANGING OVER TO ALL SNOW THIS EVENING. THE SNOW MAY BE HEAVY AT TIMES BEFORE GRADUALLY TAPERING OFF FRIDAY MORNING. * ACCUMULATIONS IN EXCESS OF 6 INCHES ARE POSSIBLE IN SOME AREAS. * UNCERTAINTY REMAINS WITH RESPECT TO PRECIPITATION TYPE... INTENSITY AND TOTAL AMOUNTS. IMPACTS... * HEAVY WET SNOW MAY FALL AT RATES GREATER THAN AN INCH PER HOUR THURSDAY NIGHT RESULTING IN QUICK ACCUMULATION OF WET SNOW ON AREA ROADWAYS. THIS WILL LIKELY RESULT IN SLIPPERY AND POTENTIALLY HAZARDOUS TRAVEL CONDITIONS. * FRIDAY MORNING COMMUTE DELAYS POSSIBLE FROM THE HEAVY SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
488 WWUS43 KIWX 231619 WSWIWX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1119 AM EST THU FEB 23 2012 ...POTENTIAL FOR HEAVY WET SNOW TONIGHT INTO FRIDAY MORNING ACROSS FAR NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN... .A DEVELOPING STORM SYSTEM WILL MOVE ACROSS THE GREAT PLAINS AND INTO THE WESTERN GREAT LAKES REGION TONIGHT. THIS SYSTEM WILL SPREAD PRECIPITATION INTO NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN THIS AFTERNOON INTO EARLY THIS EVENING. THE EXACT TRACK AND STRENGTH OF THIS STORM SYSTEM WILL HAVE SIGNIFICANT BEARING AS TO THE PRECIPITATION TYPE AND AMOUNTS. THERE IS THE POTENTIAL FOR 6 INCHES OR MORE OF TOTAL SNOWFALL WITH THIS SYSTEM...ESPECIALLY ALONG AND NORTH OF THE INDIANA TOLL ROAD. THE BULK OF THE HEAVIEST SNOW IS EXPECTED FROM LATE THIS EVENING INTO EARLY FRIDAY MORNING...EXCEPT FOR SOME LAKE EFFECT SNOWFALL REMAINING DOWNWIND OF LAKE MICHIGAN INTO EARLY FRIDAY MORNING. THERE IS ALSO THE POTENTIAL...ESPECIALLY ALONG THE SOUTHERN FRINGE OF THE WINTER STORM WATCH AREA...FOR A LARGE PART OF THE PRECIPITATION TO FALL AS A MIXTURE OF RAIN AND SNOW...WHICH WOULD GREATLY LIMIT TOTAL SNOWFALL AMOUNTS. KEEP ABREAST OF THE LATEST INFORMATION REGARDING THIS POTENTIAL WINTER STORM VIA LOCAL MEDIA...NOAA WEATHER RADIO OR ONLINE AT WEATHER.GOV/IWX. INZ003>007-012-014-MIZ077>081-240030- /O.CON.KIWX.WS.A.0002.120224T0000Z-120224T1500Z/ LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-STARKE-MARSHALL- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN... NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT... KNOX...NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER... NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC... CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON... MENDON...COLDWATER...BRONSON...HILLSDALE...LITCHFIELD... JONESVILLE 1119 AM EST THU FEB 23 2012 /1019 AM CST THU FEB 23 2012/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM 7 PM EST /6 PM CST/ THIS EVENING THROUGH FRIDAY MORNING... HAZARDOUS WEATHER... * TIMING...A MIXTURE OF RAIN AND SNOW IS EXPECTED TO DEVELOP THIS AFTERNOON. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED THIS AFTERNOON. PRECIPITATION WILL BECOME MORE WIDESPREAD THIS EVENING AND WILL LIKELY BE IN THE FORM OF A RAIN SNOW MIX BEFORE BECOMING ALL SNOW LATE THIS EVENING INTO THE OVERNIGHT. THE SNOW MAY BE HEAVY AT TIMES BEFORE GRADUALLY TAPERING OFF FRIDAY MORNING. * ACCUMULATIONS IN EXCESS OF 6 INCHES ARE POSSIBLE IN SOME AREAS. * UNCERTAINTY REMAINS WITH RESPECT TO PRECIPITATION TYPE... INTENSITY AND TOTAL AMOUNTS. IMPACTS... * HEAVY WET SNOW MAY FALL AT RATES GREATER THAN AN INCH PER HOUR THURSDAY NIGHT RESULTING IN QUICK ACCUMULATION OF WET SNOW ON AREA ROADWAYS. THIS WILL LIKELY RESULT IN SLIPPERY AND POTENTIALLY HAZARDOUS TRAVEL CONDITIONS. * FRIDAY MORNING COMMUTE DELAYS POSSIBLE FROM THE HEAVY SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
935 WWUS43 KIWX 232110 WSWIWX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 410 PM EST THU FEB 23 2012 ...POTENTIAL FOR HEAVY WET SNOW TONIGHT INTO FRIDAY MORNING ACROSS FAR NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN... .A STORM SYSTEM MOVING OUT OF THE CENTRAL PLAINS WILL APPROACH THE SOUTHERN GREAT LAKES REGION LATE TONIGHT. INCREASED MOISTURE WILL LIFT NORTHWARD AHEAD OF THIS SYSTEM ALLOWING FOR INCREASED COVERAGE OF RAIN EARLY THIS EVENING. RAIN WILL BECOME MIXED WITH SNOW BY MID TO LATE EVENING...AND CHANGE TO ALL SNOW DURING THE OVERNIGHT HOURS ACROSS FAR NORTHERN INDIANA INTO SOUTHERN LOWER MICHIGAN. THERE IS THE POTENTIAL OF 3 TO 7 INCHES OF SNOW WITH THIS SYSTEM ESPECIALLY ALONG AND NORTH OF THE INDIANA TOLL ROAD. THE BULK OF THE HEAVIEST SNOW IS EXPECTED FROM LATE THIS EVENING INTO EARLY FRIDAY MORNING...EXCEPT FOR SOME LAKE EFFECT SNOWFALL REMAINING DOWNWIND OF LAKE MICHIGAN INTO FRIDAY NIGHT WHERE ADDITIONAL SNOW ACCUMULATIONS WILL BE POSSIBLE. THERE IS THE POTENTIAL THAT RAIN MIXING WITH THE SNOW FOR A LONGER DURATION MAY LIMIT STORM TOTAL SNOWFALL ACCUMULATIONS ESPECIALLY SOUTH OF THE INDIANA TOLL ROAD. KEEP ABREAST OF THE LATEST INFORMATION REGARDING THIS POTENTIAL WINTER STORM VIA LOCAL MEDIA...NOAA WEATHER RADIO OR ONLINE AT WEATHER.GOV/IWX. MIZ077>081-240515- /O.UPG.KIWX.WS.A.0002.120224T0000Z-120224T1500Z/ /O.NEW.KIWX.WW.Y.0010.120224T0300Z-120224T1800Z/ BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE- INCLUDING THE CITIES OF...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS... THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...BRONSON... HILLSDALE...LITCHFIELD...JONESVILLE 410 PM EST THU FEB 23 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. HAZARDOUS WEATHER... * TIMING...RAIN ACROSS SOUTHERN LOWER MICHIGAN THIS EVENING WILL BECOME MIXED WITH SNOW LATE THIS EVENING...EVENTUALLY CHANGING TO ALL SNOW OVERNIGHT. PERIODS OF MODERATE TO OCCASIONALLY HEAVY SNOW ARE EXPECTED ESPECIALLY DURING THE OVERNIGHT HOURS. SNOW WILL BEGIN TO TAPER OFF IN INTENSITY BY MID MORNING FRIDAY AS THE SYSTEM PULLS OFF TO THE NORTHEAST. * STORM TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED BY LATE MORNING FRIDAY. * SOME UNCERTAINTY REMAINS WITH THE TIMING OF THE CHANGEOVER FROM RAIN TO SNOW WHICH WILL IMPACT STORM TOTAL SNOWFALL AMOUNTS. IMPACTS... * HEAVY WET SNOW MAY FALL AT RATES GREATER THAN AN INCH PER HOUR LATE TONIGHT RESULTING IN QUICK ACCUMULATIONS OF WET SNOW ON AREA ROADWAYS. THIS WILL LIKELY RESULT IN SLIPPERY AND POTENTIALLY HAZARDOUS TRAVEL CONDITIONS. * FRIDAY MORNING COMMUTE DELAYS ARE LIKELY. * NORTHWEST WINDS WILL INCREASE ON FRIDAY RESULTING IN SOME BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ INZ003>007-012-014-240515- /O.UPG.KIWX.WS.A.0002.120224T0000Z-120224T1500Z/ /O.NEW.KIWX.WW.Y.0010.120224T0300Z-120224T1800Z/ LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-STARKE-MARSHALL- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN... NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT... KNOX...NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER 410 PM EST THU FEB 23 2012 /310 PM CST THU FEB 23 2012/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM EST /9 PM CST/ THIS EVENING TO 1 PM EST /NOON CST/ FRIDAY... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 10 PM EST /9 PM CST/ THIS EVENING TO 1 PM EST /NOON CST/ FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...OCCASIONAL RAIN ACROSS FAR NORTHERN INDIANA THIS EVENING WILL BECOME MIXED WITH SNOW LATE THIS EVENING...EVENTUALLY CHANGING TO ALL SNOW OVERNIGHT. PERIODS OF MODERATE SNOW ARE EXPECTED ESPECIALLY DURING THE OVERNIGHT HOURS ESPECIALLY CLOSER TO THE INDIANA MICHIGAN STATELINE. FURTHER TO THE SOUTH...A MIX OF RAIN AND SNOW MAY PERSIST FOR A LONGER DURATION BEFORE CHANGING TO ALL SNOW WHICH WOULD LESSEN TOTAL SNOW ACCUMULATIONS. SNOW WILL BEGIN TO TAPER OFF IN INTENSITY BY MID MORNING FRIDAY AS THE SYSTEM PULLS OFF TO THE NORTHEAST. * STORM TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED BY LATE MORNING FRIDAY...WITH THE GREATER ACCUMULATIONS EXPECTED CLOSER TO THE INDIANA MICHIGAN STATELINE. * SOME UNCERTAINTY REMAINS WITH THE TIMING OF THE CHANGEOVER FROM RAIN TO SNOW WHICH WILL IMPACT STORM TOTAL SNOWFALL AMOUNTS. IMPACTS... * HEAVY WET SNOW MAY FALL AT RATES GREATER THAN AN INCH PER HOUR LATE TONIGHT RESULTING IN QUICK ACCUMULATION OF WET SNOW ON AREA ROADWAYS. THIS WILL LIKELY RESULT IN SLIPPERY AND POTENTIALLY HAZARDOUS TRAVEL CONDITIONS. * FRIDAY MORNING COMMUTE DELAYS ARE LIKELY. * NORTHWEST WINDS WILL INCREASE ON FRIDAY RESULTING IN SOME BLOWING AND DRIFTING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 7:15 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 22, 7:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 715 PM EST WED FEB 22 2012 .AVIATION /00 UTC TAFS/... XTRMLY DIFFICULT FCST/LOW CONFIDENCE WRT TIMING OF PRECIP ONSET AND TYPE RA VS SN VS MIXED RASN DVLPG BY MIDDAY THU IN RESPONSE TO POTENT ENERGY EJECTING RAPIDLY EWD FM ERN MT TONIGHT AND INTO NRN PLAINS BY MIDDAY THU. STRONG SFC CYCLOGENETIC RESPONSE THRU CNTL PLAINS INTO MO TO SRN IN BY END OF FCST PD WITH ARDENT FGEN LIFT MOVING INTO NRN IN. TRENDING TOWARD GFS/ECMWF FOR A SLOWER MORE SRLY TRACK WHICH COULD YIELD ALL OR NEARLY ALL SNOW EVENT AT KSBN GIVEN ONLY MEAGER DEPTH/LT 2KFT OF GT 0C WET BULB TEMPS. DYNAMIC AND EVAPORATIVE COOLING OF COLUMN COINCIDENT WITH HIGH MOISTURE CONTENT /3.5 TO 4 G/KG IN 1000-850MB LYR/ PER ECMWF PUSHES THE LIMIT OF POTNL SCENARIOS...INCLUDING LIFR MOD TO BRIEFLY HEAVY BANDED SNOWFALL ACRS XTRM NRN IN/SRN LWR MI...INCLUDING KSBN VCNTY. FURTHER SOUTH AT KFWA SLIGHTLY HIR CONFIDENCE FOR LIGHTER MIXED PRECIP THROUGH SRN PERIPHERY OF STRONGER LIFT MECHANISM AND MAINTAIN AOA FUEL ALT CONDS FOR NOW. && .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT ATTENTION FOR THE SHORT TERM WILL FOCUS ON PRECIP TRENDS THIS EVENING...AND THEN MORE WIDESPREAD PRECIP EVENT AND POTENTIAL ACCUMULATING SNOW FOR THURSDAY NIGHT. SEVERAL WEAK VORTICES ROTATING THROUGH LARGE SCALE UPPER TROUGH HAVE INTERACTED WITH A STRONG LOW LEVEL BAROCLINIC ZONE ACROSS THE AREA TO PRODUCE BANDED PRECIP TODAY IN THE FORM OF MAINLY SNOW SHOWERS. REPORTS FROM ACROSS THE AREA INDICATE GENERALLY 1 TO 1.5 INCHES OF SNOW THROUGH MIDDAY WITH MELTING RATES EQUALLING OR EXCEDING SNOWFALL RATES FOR MUCH OF THE MID TO LATE AFTERNOON HOURS. SECONDARY VORT WHICH REINTENSIFIED BANDING IS MOVING INTO WEST CENTRAL INDIANA LATE THIS AFTERNOON AND SHOULD TAKE MAIN BAND ACROSS FAR NORTHEAST INDIANA AND NORTHWEST OHIO EAST OF THE AREA BY MID EVENING. ON ITS HEELS HOWEVER...IS ANOTHER COMPACT VORT MAX DROPPING SOUTHEAST OUT OF NORTHERN IOWA THAT WILL TRACK ACROSS THE SOUTHERN GREAT REGION LATER THIS EVENING. HAVE TRENDED CATEGORICAL POPS FOR THE LATE AFTERNOON TO HIGH CHANCE NORTH/LOW CHANCE SOUTH LATER THIS EVENING WITH FOCUS SHIFTING TO THIS NORTHERN IOWA VORT MAX. THERMAL PROFILES WILL REMAIN ON THE MARGINAL SIDE IN TERMS OF RAIN/SNOW AND HAVE CARRIED THIS MENTION THROUGH THE EVENING...ALTHOUGH TRENDS ACROSS THE NORTH HAVE SUGGESTED PRECIP TYPE MAINLY SNOW. NAM INGREDIENTS METHOD SUGGESTING SOME ENHANCED LOW/MID LEVEL INSTABILITY MOVING INTO NORTHEAST INDIANA LATE THIS AFTERNOON...COINCIDENT WITH LINGERING LOW LEVEL Q-VEC CONVG AND LOW LEVEL FRONTOGENESIS FORCING. HAVE SEEN A RECENT UPSWING IN SMALL...INTENSE...SHORT LIVED BANDED SEGMENTS PER RADAR IMAGERY SUGGESTING THIS INCREASING INSTABILITY ALOFT. PROGRESSION OF THESE BANDS AND MIX RAIN/SNOW SHOWERS SHOULD LIMIT SUBSTANTIAL ACCUMULATIONS HOWEVER. ATTENTION WILL THEN TURN TO DIGGING SHORT WAVE ACROSS THE PACIFIC NORTHWEST THAT WILL AMPLIFY LATE TONIGHT INTO THURSDAY. LOW LEVEL ISENTROPIC LIFT WILL COMMENCE LATE TONIGHT ACROSS THE MID MS RVR VALLEY EVENTUALLY LIFTING INTO THE SOUTHERN PORTIONS OF THE FORECAST AREA TOWARD MORNING. LOW LEVEL WET BULB EFFECTS SHOULD SUPPORT A BRIEF PERIOD OF SNOW BEFORE PROFILES BECOME MORE SUPPORTIVE OF RAIN IN THE AFTERNOON. SOME MINOR ACCUMULATIONS ARE POSSIBLE IF MORE SUBSTANTIAL SNOWFALL RATES CAN BE MAINTAINED AS WAS THE CASE TODAY. MAIN QUESTION WILL THEN CENTER ON EVOLUTION OF THE DIGGING UPSTREAM TROUGH WITH 12Z SUITE OF MODELS STILL SHOWING SOME SIGNIFICANT SPREAD. ECMWF/GEM ARE IN A SLOWER CAMP COMPARED TO NAM/GFS WITH A BROADER WAVELENGTH TO THE UPPER TROUGH RESULTING IN A MORE SUPPRESSED SFC SOLUTION...AND COLDER LOW LEVEL THERMAL PROFILES ACROSS THE FAR NORTH. WITH LOW CONFIDENCE IN THE DETAILS REGARDING THIS TROUGH THAT WILL HAVE A LARGE IMPACT IN PRECIP TYPE AND SNOW AMOUNTS ACROSS THE NORTH...HAVE OPTED TO GO MORE TOWARD THE 15Z SREF WHICH APPEARS TO BLEND THESE SOLUTIONS. UNDER THIS SCENARIO...A CONCERN FOR ACCUMULATING SNOW ESPECIALLY ACROSS THE NORTHERN THIRD THURSDAY EVENING. STRONGER ISENTROPIC UPGLIDE AND LOW/MID LEVEL FRONTOGENESIS MAY EVENTUALLY SHIFT JUST NORTH NORTHWEST OF THE AREA UNDER THIS BLENDED IDEA...BUT POTENTIAL DOES EXIST FOR DEFORMATION PIVOT POINT TO RESIDE ACROSS FAR NORTH AND NORTHWEST PORTIONS OF THE AREA OVERNIGHT THURSDAY THAT COULD YIELD SOME SIGNIFICANT SNOWFALL...ESPECIALLY IF THE MORE SUPPRESSED IDEA OF ECMWF/GEM VERIFIES. GIVEN THE ABOVE TRENDS HAVE INCREASED STORM TOTAL SNOWFALL AMOUNTS FROM THURSDAY EVENING THROUGH FRIDAY TO 2 TO 4 INCHES ACROSS NORTHERN THIRD WITH A POTENTIAL OF GREATER ACCUMULATIONS ESPECIALLY ACROSS EXTREME NORTH. GIVEN UNCERTAINTY WITH EVOLUTION OF UPPER FORCING...MARGINAL LOW LEVEL THERMAL PROFILES...AND LOW SNOW TO LIQUID RATIOS WILL HOLD OFF ON ANY HEADLINES AT THIS TIME AND LET FUTURE SHIFTS REFINE SNOW AMOUNTS AS CONFIDENCE IN ABOVE FACTORS INCREASES. && .LONG TERM.../FRIDAY THROUGH WEDNESDAY/ CHANGES MADE TO FRIDAY PERIOD TO BLEND WITH ADJUSTMENTS TO SHORT TERM PERIOD WITH SYSTEM WHICH WILL BE SWINGING THROUGH THE AREA. HAVE POPULATED IN LIKELY POPS FOR THE MORNING WITH LINGERING SNOWFALL POSSIBLE ESPECIALLY IN THE NW. HAVE KEPT AMOUNTS UNDER AN INCH USING HPC QPF GRIDS. STILL LOOKS LIKE SOME LAKE EFFECT POTENTIAL IN THE WAKE OF THE SYSTEM...BUT ONLY MARGINALLY FAVORABLE AT THIS TIME AND EXACT TRAJECTORY STILL UP IN THE AIR DEPENDING ON HOW THIS SYSTEM EVENTUALLY EVOLVES AND TRACKS. TEMPS WILL BE NEAR NORMAL FOR FRIDAY WITH COLDER AIR MOVING IN THROUGH THE DAY. BELOW NORMAL LEVELS IN THE LOWER TO MIDDLE 30S WILL BE ON TAP FOR SATURDAY. AS HAS BEEN THE CASE THIS WINTER TOO MANY TIMES...WAA WILL RAPIDLY BUILD BACK IN AS RIDGE AXIS SHIFTS EAST BY SATURDAY NIGHT ALLOWING SOUTH FLOW TO RE-ESTABLISH. MODELS SEEM TO BE TRENDING TOWARDS A MORE NORTHERLY SOLUTION WITH THE NEXT SYSTEM FOR SUNDAY NIGHT INTO MONDAY. HAVE MAINTAINED MID RANGE CHC POPS WITH LIKELIHOOD THAT MODELS MAY CHANGE OVERTIME WITH INTERACTION OF SOUTHERN STREAM ENERGY POSSIBLY BECOMING MORE PRONOUNCED WITH TIME. IN ADDITION...COLD FRONT WILL LIKELY STILL MOVE THROUGH DURING THIS PERIOD WITH AT LEAST LIMITED MSTR AVAILABLE. HAVE GENERALLY LEANED TOWARDS ALLBLEND FOR HIGHS SUNDAY/MONDAY SENDING VALUES WELL INTO THE 40S AND POSSIBLY INTO THE 50S IF ENOUGH SUNSHINE OCCURS. ACTIVE PATTERN CONTINUES WITH YET ANOTHER STRONG TROUGH DIGGING INTO THE WESTERN STATES AND SLIDING EAST TOWARDS THE MIDDLE OF NEXT WEEK. FAIRLY DYNAMIC LOOKING SYSTEM ON MED RANGE MODELS WITH POTENTIAL FOR A GOOD DEAL OF PRECIP WITH IT. FOR NOW HAVE WENT WITH ALL BLEND WITH SLGT CHC POPS TUES NGT AND CHC POPS WEDS. AT THIS POINT WOULD APPEAR TO BE ALL RAIN WITH MORE NORTHERLY TRACK. BUT GIVEN TIME OF YEAR AND LACK OF SAMPLING IN MODELS...WILL NEED TO MONITOR IN LATER FORECASTS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...MARSILI LONG TERM...FISHER AVIATION...MURPHY
Hazardous weather outlook, Feb 22, 4:42 PM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 442 PM EST WED FEB 22 2012 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-232145- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 442 PM EST WED FEB 22 2012 /342 PM CST WED FEB 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT A MIX OF RAIN AND SNOW WILL AFFECT NORTHERN INDIANA...SOUTHERN LOWER MICHIGAN...AND NORTHWEST OHIO THIS EVENING ESPECIALLY NORTH OF ROUTE 6. ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS THAN A HALF INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A BRIEF PERIOD OF SNOW IS EXPECTED TO LIFT FROM SOUTH TO NORTH ACROSS THE AREA ON THURSDAY. SLUSHY SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BY THURSDAY EVENING. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY ESPECIALLY NORTH OF ROUTE 6 AS ANOTHER STORM SYSTEM STRENGTHENS ACROSS THE AREA. MOST OF THE SNOW ACCUMULATION IS EXPECTED FROM THURSDAY EVENING THROUGH FRIDAY MORNING. THERE IS STILL MUCH UNCERTAINTY REGARDING THE EXACT TRACK OF THIS SYSTEM AND PRECIPITATION TYPES...BUT THERE IS A POTENTIAL OF SEVERAL INCHES OF SNOW ACCUMULATION ACROSS EXTREME NORTHERN INDIANA...FAR NORTHWEST OHIO...AND SOUTHERN LOWER MICHIGAN GENERALLY NORTH OF ROUTE 6 DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-232145- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 442 PM EST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE LATE FRIDAY NIGHT INTO SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Feb 22, 4:55 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 455 PM EST WED FEB 22 2012 INZ003>009-012-014-016-MIZ077>081-OHZ001-002-004-005-230830- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB- STARKE-MARSHALL-KOSCIUSKO-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH- HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN... NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT... KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX... NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER...WARSAW... WINONA LAKE...SYRACUSE...MENTONE...NILES...BENTON HARBOR... ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...MARCELLUS... STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER... BRONSON...HILLSDALE...LITCHFIELD...JONESVILLE...BRYAN... MONTPELIER...WAUSEON...ARCHBOLD...FAYETTE...SWANTON...DEFIANCE... SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER 455 PM EST WED FEB 22 2012 /355 PM CST WED FEB 22 2012/ ...ACCUMULATING SNOW POSSIBLE THURSDAY THROUGH FRIDAY MORNING... A STORM SYSTEM WILL STRENGTHEN ACROSS THE CENTRAL PLAINS THURSDAY MORNING AND WILL TRACK INTO THE SOUTHERN GREAT LAKES REGION LATE THURSDAY NIGHT. PRECIPITATION WILL INCREASE FROM SOUTH TO NORTH ON THURSDAY AS WARM...MOIST AREA IS DRAWN NORTHWARD. THERE IS A POTENTIAL FOR MINOR SNOW ACCUMULATIONS ON THURSDAY BEFORE PRECIPITATION CHANGES TO RAIN ACROSS MOST LOCATIONS DURING THE AFTERNOON. PRECIPITATION IS EXPECTED TO CHANGE BACK TO SNOW FROM NORTHWEST TO SOUTHEAST ON THURSDAY NIGHT...WITH AN EXTENDED PERIOD OF LIGHT TO MODERATE SNOW POSSIBLE THURSDAY EVENING THROUGH FRIDAY MORNING. SEVERAL INCHES OF SNOW ACCUMULATION ARE POSSIBLE DURING THIS PERIOD...ESPECIALLY ALONG AND NORTH OF ROUTE 6 ACROSS FAR NORTHERN INDIANA...SOUTHERN LOWER MICHIGAN...AND NORTHWEST OHIO. THERE IS STILL UNCERTAINTY REGARDING THE EXACT TRACK OF THIS SYSTEM THAT WILL DETERMINE THE TIMING OF THE CHANGEOVER FROM RAIN TO SNOW...WHICH WILL GREATLY IMPACT SNOWFALL AMOUNTS. ANYONE PLANNING TRAVEL ACROSS THE REGION SHOULD STAY UPDATED ON THE LATEST FORECAST.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 2:46 AM EST | Dense Fog Advisory | IWX | Adams, Allen, DeKalb, Elkhart, Huntington, LaGrange and 4 more | 8 hr |
| Feb 23, 4:26 AM EST | Small Craft Advisory | IWX | 66 hr | |
| Feb 23, 4:10 PM EST | Winter Weather Advisory | IWX | Elkhart, LaGrange, Marshall, Starke, Steuben | 35 hr |
Nearby
Winter Storm Watches in Indiana, 2012Winter Storm Watches in Michigan, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.